California, 2003

Hail in California, September 4, 2003

September 4, 2003 · NWS VEF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 4, 8:25 AM PST, 6 hours 5 minutes earlier.

Area forecast discussion, Sep 4, 8:25 AM PST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
925 AM PDT THU SEP 4 2003

.SYNOPSIS...MOIST UNSTABLE AIR WILL REMAIN IN PLACE OVER THE AREA
THROUGH FRIDAY...SUPPORTING AFTERNOON AND EVENING THUNDERSTORMS. BY
SATURDAY A MUCH DRIER FLOW WILL DEVELOP IN ADVANCE OF A STRONG LOW
PRESSURE AREA APPROACHNG THE WEST COAST.

&&

.SHORT TERM...DRA SOUNDING PARTIALLY CONTAMINATED BY CONVECTIVE
DEBRIS BUT AIR MASS REMAINS QUITE MOIST THROUGHOUT MUCH OF THE AREA.
IPW SENSOR STILL DEPICTS ABOUT 1.3 OVER LAS. MID-LEVEL COOL TROUGH
TAKING SHAPE ALONG COAST IS NOT FORECAST TO WORK ITS WAY INTO OUR
REGION UNTIL TOMORROW SO VERY LITTLE CHANGE EXPECTED IN THERMAL
PROFILE. FROM LAS VEGAS NORTHWARD...AREA SOUNDINGS ARE SHOWING A
BAND OF STRONGER MID-LEVEL FLOW THAN THE MODELS PREDICT FOR THIS
AFTERNOON...ESPECIALLY IN THE 700-400MB LAYER. COMPARED TO
YESTERDAY...STORMS THAT DO FORM MAY HAVE A SLIGHTLY BETTER CHANCE
FOR ORGANIZATION BUT WILL LIKELY DISPLAY LESS TENDENCY TO SIT IN
PLACE. FARTHER SOUTH THE STEERING FLOW REMAINS WEAK BUT INSTABILITY
WILL BE HIGHER. SHALLOW SURGE APPEARS TO HAVE TAKEN PLACE IN EXTREME
SW AZ/SE CA ASSOCIATED WITH YESTERDAYS GLFCAL MCS OUTFLOW. SOME OF
THAT MOISTURE WILL SPREAD INTO MOHAVE COUNTY AND SAN BERNARDINO
COUNTY SUPPORTING CAPES OF AROUND 2000 J/KG BY THIS AFTERNOON. SOME
OF THESE STORMS COULD PRODUCE SOME LARGE HAIL AND STRONG DOWNBURST
WINDS AS WELL AS BRIEF HEAVY RAIN.

LOW LEVEL CIRCULATION CENTER OF T.D. 11E NOW EXPOSED AS CONVECTION
BEING SHEARED AWAY TO ITS WESTERN PERIPHERY. DOUBT THAT THIS SYSTEM
IS STRONG ENOUGH TO INITIATE MUCH OF A NEW SURGE THROUGH THE GULF.
CURRENT AND FORECAST FLOW PATTERN APPEARS HOSTILE TO THE ADVANCEMENT
OF A SURGE INTO OUR AREA ANYWAY...SO WHATEVERE DEVELOPS TODAY AND
TOMORROW WILL LIKELY BE THE LAST HURRAH FOR THE MONSOON SEASON IN
OUR AREA.

&&

.LONG TERM...MODELS IN EXCELLENT AGREEMENT FOR THE EXTENDED PERIOD.
TROUGH BEGINS TO MOVE INTO THE PACNW SUNDAY WHILE WEAK HIGH PRESSURE
BUILDS OVER SOUTHERN CALIFORNIA. RESULTING SOUTHWEST/WEST FLOW
SHOULD DO A FAIRLY GOOD JOB AT SCOURING OUT ANY MOISTURE LEFT OVER.
MONDAY THE TROUGH AXIS IS PROGGED TO MOVE THROUGH NEVADA COOLING
TEMPERATURES BY SEVERAL DEGREES AND DRYING THE ATMOSPHERE FURTHER.
TEMPERATURES LOOK LIKE THEY FALL TO 2 TO 5 DEGREES BELOW NORMAL BY
TUESDAY. ON WEDNESDAY A RIDGE BUILDING OFF THE WEST COAST WILL BEGIN
TO REBOUND TEMPERATURES SLIGHTLY. BIGGEST QUESTION FOR THE EXTENDED
PERIOD WILL BE HOW STRONG THE WINDS WILL KICK UP WITH THE PASSING
TROUGH. 700MB HEIGHT PACKING AND WINDS ALOFT NOT TOO IMPRESSIVE. GFS
DOES INDICATE SOME PACKING OF THICKNESSES AND 700MB TEMPS SUN AND
MON ACROSS THE NORTHERN ZONES...SO WILL KEEP BREEZY MENTION CONFINED
TO THESE AREAS FOR NOW.

.LAS...NONE.
&&

RUNK/OROW
Hazardous weather outlook, Sep 4, 4:17 AM PST, 10 hours 13 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-050015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
517 AM PDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A MOIST AND
UNSTABLE AIR MASS WILL REMAIN IN PLACE. THIS WILL BRING SCATTERED
THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON. SOME OF THESE STORMS
WILL PRODUCE BRIEF PERIODS OF HEAVY RAIN.

DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

The radar

The Santa Ana Mts radar (KSOX), 150 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Bernardino

When
September 4, 2:30 PM PST to 2:45 PM PST
Where
San Bernardino County, Twenty Nine Palms
Measured
0.01 in hail
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.133, -116.050

A severe thunderstorm produced golf ball sized hail in Twentynine Palms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374766.